Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 31, 2021, 2:13 PM MDT for Conejos County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 2:13 PM MDT (20:13 UTC)
- Expired
- Jul 31, 2021, 2:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
County Conejos County, CO
The radar
The Pueblo radar (KPUX), 218 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2215 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WWUS85 KPUB 312013
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT Sat Jul 31 2021
COZ071-312045-
Southern San Luis Valley CO-
213 PM MDT Sat Jul 31 2021
...SPECIAL WEATHER STATEMENT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain near Manassa, or 24 miles south of
Alamosa, moving southwest at 25 mph.
rainfall amounts of one half to one inch will be possible with this
storm.
Locations impacted include...
Manassa, Antonito, Romeo, Conejos and Ortiz.
LAT...LON 3715 10607 3722 10580 3705 10572 3699 10588
3699 10602 3700 10602
TIME...MOT...LOC 2012Z 067DEG 22KT 3711 10585
$$
HodanishWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 31, 11:30 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 31, 11:30 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1130 AM MDT Sat Jul 31 2021 .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Sat Jul 31 2021 *** POTENTIALLY SERIOUS FLASH FLOODING POSSIBLE TODAY OVER *** *** THE MOUNTAINS AND THE I-25 CORRIDOR *** The combination of the monsoon plume and moist low level upslope flow will allow for the potential of serious flash flooding to occur today into tonight across the region. At this time the greatest concern for flash flooding will be over the mountains and I-25 corridor region. Later this evening, additional flash flooding will be possible along and south of US50. For this reason, additional flash flood watches have been issued for the plains along and south of US50. Currently... A cool frontal boundary at 3 AM extended from extreme NW KS south- southwest to just south of Raton NM. West of this boundary, moist northerly winds were noted with dwpts in the 50s to L60s, while east of the boundary, southerlies were noted with mid 60s dwpts. Wat Vap sat imagery indicated deeper moisture was over most of the state of CO with the least amount over far SE CO. Areas of deep convection were still noted over far NE CO at 3:00 AM. Dewpts over far NE CO in the vicinity of this deep convection were in the upper 60s. Today and Tonight... Conditions are primed for flash flooding today across most of the forecast area. The deep low level moisture over far NE CO will advect into our region later today. This low level moisture combined with the monsoon plume will allow for thunderstorms to develop by late morning over the mountains, with the activity increasing in intensity as the afternoon progresses. Latest QPF values from numerous sources indicate the heaviest rain will fall from late this afternoon generally along the mtns/plains interface with 1-3 inches possible along this corridor. All of our burn scars will be threatened with the potential of serious flash flooding today. It is important to note that although the burn scars are most threatened, ALL AREAS OF THE HIGH TERRAIN MAY SEE SERIOUS FLASH FLOODING TODAY. Traveling in the mountains today will have the potential to be dangerous due to flash flooding, rock slides, mud slides and debris flows. It is not out of the question that many roadways over the higher terrain may be impacted due to the heavy rain this afternoon and evening. Anyone traveling in the mountains today should use extreme caution. For the plains, the I-25 corridor will be impacted this afternoon and evening, and the US-50 corridor will likely be impacted late this afternoon and evening (and possibly into the early morning hours) due to flash flooding. Examination of the soundings across the lower elevations later this evening clearly indicate a warm rain process is likely to occur, and torrential rainfall will be possible. The heaviest rain will move up from NM by very late this afternoon and push north to the US50 corridor by mid to late evening. Widespread areas of 1-2 of rain will be possible. It should be noted that there is some uncertainty on how far north this heavy rain shall reach. For now I have the heaviest rain falling along and south of the US-50 corridor. \/Hodanish .LONG TERM...(Sunday through Friday) Issued at 400 AM MDT Sat Jul 31 2021 ...Extended period of flash-flooding potential each day through at least Tuesday, including the the risk for serious flash flooding over the mountains and valleys... Sunday through Tuesday... Rich monsoonal moisture is forecast to persist over the forecast area through at least Tuesday, amid very weak tropospheric flow and weak ridging between longwave troughs over the eastern CONUS and east Pacific. Without any progressive disturbances over the forecast area resulting in substantial modulations to vertical moisture profiles, precipitable-water values are forecast to persistently range from around 1.0 inch over the higher terrain of south-central Colorado to around 1.5 inches over the southeast plains. The weak midlevel flow, and abundant diurnally-enhanced/terrain- driven convective development, should facilitate the development and maintenance of multiple mesoscale convective vorticity maxima over the region. Mesoscale ascent accompanying these convective augmentations to the midlevel flow would have the potential to foster multiple rounds of regenerative convection each day amid the moist environment. Such perturbations will very slowly drift southeastward along the far western periphery of a belt of northwesterly flow flanking the east-CONUS trough -- and then back- build in response to daily terrain-enhanced convection over the central Colorado vicinity. With increasing resolution of the vorticity maxima by numerical models, guidance output is trending somewhat upwards with regard to daily convective precipitation amounts and coverage. Present indications are that the mountains and valleys will have the greatest chance of experiencing heavy rainfall and flash flooding each day. However, there is increasing concern for this activity to impact locations along the Interstate-25 corridor and across the plains along/south of U.S. Highway 50, in response to repeated interactions between the vorticity maxima and the deep moisture. For locations across the plains north of U.S. Highway 50, lingering stable air from the earlier influx of post-frontal theta-e reductions should limit the overall flash-flooding risk. Given increasingly saturated ground conditions where repeated rounds of convective activity occur, the conditional risk for flash flooding is expected to iteratively increase through through early next week. For areas across the mountains and valleys, the flooding will have the potential to become serious. This includes the potential for roads to become inundated, mudslides to occur, along with substantial debris flows. There is also some possibility for longer-duration river flooding to ensue. Additional Flash Flood Watches will likely become required each day. Monday appears to have the greatest chance for the most significant flooding, after general atmospheric recovery occurs following widespread convection- induced stabilization over the weekend. Wednesday through Friday... Heavy-rainfall and flash-flood potential could persist through the middle and latter parts of the upcoming week, but may become mostly confined to the mountains and valleys. This would be in response to modest northerly midlevel flow overspreading the area -- east of a midlevel ridge becoming re-centered over the southwest states, as depicted by medium-range model guidance. This would generally prevent diurnal terrain-enhanced convective activity from spreading farther east across the plains. By the end of the week, potential flattening of the ridge may be accompanied by convection spreading across the plains. Other forecast factors through the period... High temperatures are expected to be near to below-normal for Sunday into early next week. These temperatures are forecast to rise to near to above-normal readings later in the upcoming week, as the midlevel ridge builds west of the forecast area and eventually spreads across the region. Also, while precipitation-loading in the rich-moisture environment could support locally gusty winds with collapsing convective cores, weak deep-layer shear should mitigate the severe-thunderstorm risk. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1121 AM MDT Sat Jul 31 2021 KCOS and KPUB....An area of convection will develop over the I25 corridor during afternoon and continue into the evening. Believe most of the thunder will leave KCOS and KPUB by 00Z, but there will be showers through the evening. Ceilings and visibilities may reach into the MVFR categories. MVFR ceilings may linger well into the morning on Sunday. KALS...Thunderstorms will develop later in the afternoon and continue into the early evening. Showers could continue well into the overnight, but conditions will remain VFR. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 4 PM MDT this afternoon through late tonight for COZ093-094-097>099. Flash Flood Watch through late tonight for COZ058>063-065>068- 072>088. && SHORT TERM...HODANISH LONG TERM...COHEN AVIATION...PGW
Hazardous weather outlook, Jul 31, 11:32 AM MDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Sat Jul 31 2021 COZ058>089-093>099-011745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Sat Jul 31 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight SERIOUS FLASH FLOODING WILL BE POSSIBLE TODAY AND TONIGHT ACROSS A LARGE PART OF SOUTHEAST AND SOUTH CENTRAL COLORADO. Several inches of rain will be possible over parts of the region today and tonight, and this heavy rain will have the potential to cause serious flash flooding. The greatest threat will be over all of the mountainous areas, with the overall greatest threat in and around the burn scars. Rock slides, debris flows, and washed out roadways will all be possible. Travel conditions over the mountains could become very dangerous today and into tonight. Over the mountains, the heaviest rain will occur this afternoon into the evening hours. Over the plains, the heaviest rains will occur late this afternoon through the early morning hours. In addition, storms across the far southeast Colorado plains could produce isolated wind gusts of 50 to 55 mph this evening. There is a very small chance for a damaging wind gust. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms with heavy rainfall, and the potential for flash flooding, are expected to affect the mountains and valleys, the Interstate-25 corridor, and possibly portions of the plains each day from Sunday through at least Tuesday. This activity could produce serious flash flooding over the mountains and valleys. The risk for flooding could persist over the mountains and valleys later in the week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be highly likely over most of the plains and all of the mountains and valleys today into tonight. 06/06
In the hours before
Special weather statement, Jul 31, 12:57 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Pueblo CO 1257 PM MDT Sat Jul 31 2021 COZ071-074-075-312000- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 1257 PM MDT Sat Jul 31 2021 ...SPECIAL WEATHER STATEMENT... At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near San Luis, or 18 miles southwest of Indian Creek on the southeastern Spring Burn Scar. This storm was nearly stationary. Heavy rain will increase streamflows in streams and drainages. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... San Luis and Chama. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3730 10525 3718 10526 3715 10551 3737 10550 TIME...MOT...LOC 1857Z 096DEG 4KT 3725 10534 KTS
Special weather statement, Jul 31, 1:12 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Pueblo CO 112 PM MDT Sat Jul 31 2021 COZ072-073-077-078-311945- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 112 PM MDT Sat Jul 31 2021 ...SPECIAL WEATHER STATEMENT... At 109 PM MDT, Doppler radar was tracking a thunderstorms producing heavy rain over western Custer County. This storm was stationary. 0.25 to 0.50 inches of additional rain will occur with this storm. Locations impacted include... Silver Cliff and Westcliffe. LAT...LON 3807 10569 3821 10574 3830 10548 3808 10544 TIME...MOT...LOC 1909Z 259DEG 3KT 3814 10563 Hodanish
Special weather statement, Jul 31, 1:56 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 156 PM MDT Sat Jul 31 2021 COZ072-073-077>079-312045- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 156 PM MDT Sat Jul 31 2021 ...SPECIAL WEATHER STATEMENT... At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Crestone Peak, or 17 miles west of Junkins Burn Scar, moving northwest at 10 mph. This storm will produce locally heavy rain with amounts of 1/2 inch to 1 inch possible. Gusty winds and small hail will also be possible with this storm. Locations impacted include... Silver Cliff, Westcliffe and Rosita. LAT...LON 3802 10526 3794 10546 3816 10567 3828 10537 TIME...MOT...LOC 1954Z 151DEG 8KT 3805 10541 Hodanish
Special weather statement, Jul 31, 1:59 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pueblo CO 159 PM MDT Sat Jul 31 2021 COZ060>062-065-072-312045- Central Chaffee County Below 9000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Western Chaffee County Between 9000 and 11000 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Eastern Sawatch Mountains above 11000 Ft CO- 159 PM MDT Sat Jul 31 2021 ...SPECIAL WEATHER STATEMENT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm producing very heavy rain near Poncha Pass, or 8 miles west of Decker Burn Scar. This storm was nearly stationary. Rainfall amounts of 0ne half inch to 1 inch will be possible. Gusty winds and small hail will also be possible with this storm. Locations impacted include... Poncha Pass. LAT...LON 3842 10603 3833 10620 3841 10623 3852 10610 TIME...MOT...LOC 1957Z 154DEG 4KT 3844 10616 Hodanish
Special weather statement, Jul 31, 2:01 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
201 PM MDT Sat Jul 31 2021
COZ062-063-076-312045-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
201 PM MDT Sat Jul 31 2021
...SPECIAL WEATHER STATEMENT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain near Nathrop, or 21 miles north of Decker
Burn Scar. This storm was nearly stationary.
This storm will have the capability to produce one half to 1 inch of
rain.
This storm will remain over mainly rural areas of east central
Chaffee and northwestern Fremont Counties.
LAT...LON 3879 10591 3877 10593 3877 10594 3875 10594
3874 10595 3872 10595 3871 10596 3869 10596
3869 10593 3866 10598 3877 10610 3886 10603
TIME...MOT...LOC 2000Z 036DEG 4KT 3875 10599
HodanishSpecial weather statement, Jul 31, 2:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT Sat Jul 31 2021
COZ071-312045-
Southern San Luis Valley CO-
213 PM MDT Sat Jul 31 2021
...SPECIAL WEATHER STATEMENT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain near Manassa, or 24 miles south of
Alamosa, moving southwest at 25 mph.
rainfall amounts of one half to one inch will be possible with this
storm.
Locations impacted include...
Manassa, Antonito, Romeo, Conejos and Ortiz.
LAT...LON 3715 10607 3722 10580 3705 10572 3699 10588
3699 10602 3700 10602
TIME...MOT...LOC 2012Z 067DEG 22KT 3711 10585
HodanishThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:13 PM MDT | Special Weather Statement | PUB | Douglas | 17 min |
| Jul 31, 12:57 PM MDT | Special Weather Statement | PUB | Costilla | 63 min |
| Jul 31, 1:12 PM MDT | Special Weather Statement | PUB | Custer | 33 min |
| Jul 31, 1:39 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Jul 31, 1:56 PM MDT | Special Weather Statement | PUB | Custer | 49 min |
| Jul 31, 1:59 PM MDT | Special Weather Statement | PUB | Chaffee | 46 min |
| Jul 31, 2:01 PM MDT | Special Weather Statement | PUB | Chaffee | 44 min |
| Jul 31, 2:12 PM MDT | River Flood Watch | PUB | Pueblo | 18 hr |
| Jul 31, 2:12 PM MDT | River Flood Watch | PUB | Pueblo | 15 hr |
| Jul 31, 2:12 PM MDT | River Flood Watch | PUB | Pueblo | 13 hr |
| Jul 31, 2:36 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 31, 2:38 PM MDT | Flash Flood Warning | PUB | Custer | 118 min |
| Jul 31, 2:48 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 31, 3:11 PM MDT | Special Weather Statement | PUB | Conejos | 34 min |
| Jul 31, 3:22 PM MDT | Special Weather Statement | PUB | Saguache | 38 min |
| Jul 31, 3:25 PM MDT | Special Weather Statement | PUB | Alamosa | 35 min |
| Jul 31, 3:30 PM MDT | Special Weather Statement | PUB | Rio Grande | 45 min |
| Jul 31, 3:39 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Jul 31, 3:43 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| Jul 31, 3:56 PM MDT | Special Weather Statement | PUB | Huerfano | 49 min |
| Jul 31, 4:05 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Jul 31, 4:31 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 31, 4:46 PM MDT | Flash Flood Warning | PUB | Huerfano | 4 hr |
| Jul 31, 4:50 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Jul 31, 4:59 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| Jul 31, 5:03 PM MDT | Flash Flood Warning | PUB | Custer, Huerfano, Pueblo | 3 hr |
| Jul 31, 5:13 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 4 hr |
| Jul 31, 5:28 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| Jul 31, 5:29 PM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Jul 31, 5:35 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 31, 5:43 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 31, 5:45 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jul 31, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.